I had another Diabetic class today - the last one I think. This one was about how to adjust the insulin dose.
The thing about Diabetes and Insulin is this.
Diabetes management is adjusting the Insulin for Reacting and and Preventing at the same time
Always keeping them in balance.
It's like a see-saw (or a teeter-totter) only this one is not just one dimensional.
This see-saw is a long plank of wood on a BALL and the ball goes all over the place and you are standing on the plank of wood on top of the ball and trying to keep your balance in all directions. That's how I see it.
The first thing you have to know and remember is how the insulin doses affects your BG numbers.
Breakfast Numbers are affected by the NPH Insulin dose from Bedtime the night before
Lunch Numbers are affected by the Rapid Insulin dose at Breakfast time
Dinner Numbers are affected by NPH Insulin dose at Breakfast time
Bedtime Numbers are affected by Rapid Insulin dose at Dinner time.
Now you need to know the 5 rules.
1 - If you have 3 highs in a row at the same time (3 days in a row) - you must INCREASE the insulin that will affect that time.
So for example, if you have High Blood sugar every day for 3 days at Breakfast time, you must increase the NPH insulin you give at bedtime.
If you have high Blood sugar every day for 3 days at Lunch time, you must increase the Rapid insulin you give at Breakfast.
2 - If you have 2 Lows in a row at the same time of the day, you must reduce the insulin dose.
For example my son has been having low blood sugars every day at lunch time. And for most of the past 2 weeks, the diabetic nurse and I have been slowly reducing the amount of Rapid insulin he gets at Breakfast time.
The reason he has lows at lunch time is because of all the activity he does at Day camp in the mornings - and when he is active, that uses up his sugars naturally, so he doesn't need as much insulin.
Remember when I said that exercise and insulin are in competition with each other. We are still looking for the right balance of exercise and insulin.
3 - If you have 3 highs in a row - again always at the same time, (for which you adjusted insulin), had a normal number and then had another high on the 5th day - you must still increase the insulin - same as you do after 3 highs in a row.
4 - Always adjust insulin by no more than 10% - and round up if you can only dose in full units rather than half units. My pens only allow me to adjust by 1 unit at a time. So far we are doing a pretty good job.
If you are giving less than 15 units of insulin, than the adjustment is by 1 unit only.
If you are giving more than 15 units of insulin, then the adjustment is by 2 units only.
5 - Only adjust 1 insulin dose per day. If you adjust 2 doses in the same day - you may cause a low the following day and we don't want that.
Lows are dangerous and need to be fixed up immediately. Highs are less dangerous and usually they come down on their own - unless they are super high then they need an adjustment of insulin.
There is a whole different regime of Insulin management when the diabetic child is SICK and NOT feeling well, but I will leave that for another post.